Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Huntsville, AL

February 10, 20205 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 10, 2020, 1:54 PM CST for 5 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2020, 1:54 PM CST (19:54 UTC)
Expired
Feb 10, 2020, 4:45 PM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Cullman County, AL, Franklin County, AL, Lawrence County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 465 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
465 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WGUS54 KHUN 101954
FFWHUN
ALC043-059-079-095-103-102245-
/O.NEW.KHUN.FF.W.0003.200210T1954Z-200210T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
154 PM CST Mon Feb 10 2020

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Marshall County in northeastern Alabama...
  Cullman County in north central Alabama...
  Franklin County in northwestern Alabama...
  Morgan County in north central Alabama...
  Lawrence County in northwestern Alabama...

* Until 445 PM CST.

* At 152 PM CST, emergency management reported heavy rain falling 
  across the warned area and moving water over roadways in Lawrence 
  and Franklin Counties in Alabama. Up to three inches of rain have 
  already fallen and an additional 1 to 2 inches of rain is possible 
  this evening and overnight. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Decatur, Albertville, Cullman, Hartselle, Russellville, Boaz,
  Guntersville, Arab, Moulton and Red Bay.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3390 8710 3399 8715 3399 8714 3430 8711
      3432 8817 3458 8814 3457 8752 3480 8739
      3455 8683 3458 8658 3448 8647 3451 8634
      3460 8630 3460 8616 3447 8607 3419 8611
      3410 8630 3425 8652 3412 8660 3386 8696

FLASH FLOOD...OBSERVED

$$

30
2 follow-up statements
481 
WGUS74 KHUN 102125
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
325 PM CST Mon Feb 10 2020

ALC043-059-079-095-103-102245-
/O.CON.KHUN.FF.W.0003.000000T0000Z-200210T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall AL-Cullman AL-Franklin AL-Morgan AL-Lawrence AL-
325 PM CST Mon Feb 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR
MARSHALL...CULLMAN...FRANKLIN...MORGAN AND LAWRENCE COUNTIES...

At 323 PM CST, emergency management reported previous heavy rainfall 
across the warned area resulted in moving water over roadways. Up to 
three inches of rain have already fallen and an additional 1 to 2 
inches of rainfall is possible this evening and overnight. Flash 
flooding is already occurring, although waters have begun to recede 
over some roadways.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Decatur, Albertville, Cullman, Hartselle, Russellville, Boaz,
Guntersville, Arab, Moulton and Red Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3390 8710 3399 8715 3399 8714 3430 8711
      3432 8817 3458 8814 3457 8752 3480 8739
      3455 8683 3458 8658 3448 8647 3451 8634
      3460 8630 3460 8616 3447 8607 3419 8611
      3410 8630 3425 8652 3412 8660 3386 8696

FLASH FLOOD...OBSERVED

$$

30
149 
WGUS74 KHUN 102237
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
437 PM CST Mon Feb 10 2020

ALC043-059-079-095-103-102246-
/O.EXP.KHUN.FF.W.0003.000000T0000Z-200210T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall AL-Cullman AL-Franklin AL-Morgan AL-Lawrence AL-
437 PM CST Mon Feb 10 2020

...THE FLASH FLOOD WARNING FOR MARSHALL...CULLMAN...FRANKLIN...MORGAN
AND LAWRENCE COUNTIES WILL EXPIRE AT 445 PM CST...

The heavy rain has ended. However, there are still reports of up to 
6 inches of standing water on roadways across the warned area. As a 
result, an areal flood warning remains in effect this evening. 
Please continue to heed any remaining road closures.

Additional rainfall is forecast for tonight, and additional flash 
flood warnings may be required. Please monitor local forecasts for 
any updated flood products.

LAT...LON 3390 8710 3399 8715 3399 8714 3430 8711
      3432 8817 3458 8814 3457 8752 3480 8739
      3455 8683 3458 8658 3448 8647 3451 8634
      3460 8630 3460 8616 3447 8607 3419 8611
      3410 8630 3425 8652 3412 8660 3386 8696

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 1:51 PM CST, 3 minutes earlier.

Area forecast discussion, Feb 10, 1:51 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
151 PM CST Mon Feb 10 2020

.NEAR TERM...(Tonight)
Issued at 150 PM CST Mon Feb 10 2020

The HRRR and current radar trends suggest a shift to the southeast
this evening of the heaviest band of showers and thunderstorms. The
NAM and GFS expect redevelopment further north, but it would appear
the cold pool from the current MCS should suppress the mesoscale
surface boundary to our south. And the shallow cold front will also
shift southeast through the area tonight. That would be good news.
However, confidence is not high enough to lower our rain and flood
threat just yet for north AL or southern TN, so will keep the Flash
Flood Watch in effect. The greatest risk of heavy rain and flash
flooding tonight will be south of the TN River, mainly Cullman,
southern Marshall and DeKalb Counties.

.SHORT TERM...(Tuesday through Wednesday night)
Issued at 150 PM CST Mon Feb 10 2020

The cold front will continue to shift southeast of the I-20 and even
I-85 corridor Tuesday. This should gradually diminish and/or end
rainfall for our area at least temporarily. The next surge of
isentropic ascent and pressure falls will occur well to our west
Tuesday and Tuesday evening ahead of the next trough exiting the
desert SW. This will enable a strong low level feed off the Gulf
Wednesday over much of the Southeast U.S. including the TN valley. At
this point, low clouds appear likely to develop beneath a strong
inversion Wednesday morning into the midday hours, before deeper
mixing occurs during the afternoon hours. Forecast highs in the u60s
are indicated. The pressure gradient will be tight with strong low
level winds above the surface, so a Wind Advisory may be required for
this situation in future updates. If sufficient heating takes place,
warm sector convection may be achieved. And given the amount of bulk
shear and strongly curved hodograph, a rogue supercell or two cannot
be ruled out. However, CAPE values may be the limiting factor here
looking at forecast soundings. Wednesday evening, a surface low will
be lifting northeast across the lower MS valley and into western or
middle TN. A squall line with a distinct damaging wind threat is
likely. Given the large 2km SRH and 50-70kt 2km bulk shear vectors,
mesovortices along this line with a corresponding tornado threat
appear considerable. The line should make swift progress west to east
during the evening hours, thus limiting the residence time for heavy
rainfall. However, given saturated soil conditions, the threat of
additional flash flooding cannot be ruled out. It would appear QPF
Wednesday night will be in the 1-1.25 inch range on average.

.LONG TERM...(Thursday through Sunday)
Issued at 150 PM CST Mon Feb 10 2020

As the potent system on Wednesday ejects northeast away from the
Tennessee Valley, some backside stratiform rain is possible at the
start of the period on Thursday. Once the cold front pushes through
on Thursday, dry air advects in from the northwest clearing skies
and considerably dropping temperatures by the evening. Zonal flow
aloft will result in a cool but dry stretch of weather continuing
through Saturday with overnight lows in the low to mid 20s both
Thursday and Friday night.

As the southeastern CONUS ridge begins to amplify by the weekend, a
gradual warmup is expected with temperatures moderating back into
the mid 50s by Saturday and lower 60s on Sunday. Unfortunately,
warmer weather brings back rain and thunderstorms chances as a couple
of shortwaves ride along the northern extent of of the ridge. Still
too much spread in model runs to determine the most likely timeframe
for rain, but regardless of which model you choose the wet pattern
likely continues into next week. This will once again bring flooding
concerns across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1047 AM CST Mon Feb 10 2020

Band of steady SHRA to +SHRA and TS will shift just southeast of
KMSL and KHSV this afternoon. Will maintain prevailing MVFR with
ceilings below 020agl with TEMPO LIFR ceilings below 005agl. The
threat of +SHRA and TS will shift back north tonight with IFR and
LIFR conditions likely at times. The SHRA and TS will shift southeast
behind a cold front after 13-16Z with a wind shift to the northwest.
However, maintained IFR ceilings below 010agl at both TAFs.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday afternoon for ALZ001>010-016.

TN...Flash Flood Watch through Tuesday afternoon for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...GH
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 10, 5:10 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 AM CST Mon Feb 10 2020

ALZ001>010-016-TNZ076-096-097-110015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
510 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Multiple rounds of locally heavy rain from numerous showers and
thunderstorms are expected across the region from today and tonight.
Two to four inches of rainfall possible through late tonight, with
locally higher amounts. This will result in an enhanced threat for
flash flooding and areal flooding, and worsen river flooding in the
Tennessee Valley. A Flash Flood Watch is in effect for the entire
area.

If you encounter a flooded road, please turn around, don't drown.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A Flash Flood Watch continues for the Tennessee Valley through late
Tuesday afternoon.

Rain chances will lessen somewhat on Tuesday, as a frontal boundary
moves further to the south. The front however should return as a warm
front Tuesday night and on Wednesday, bringing higher chances for
more heavy rainfall. Total rainfall amounts into Tuesday should range
from 2 to 5 inches, with locally higher amounts. This will continue an
enhanced threat for flash and areal flooding, and worsen river
flooding in the Tennessee Valley.

Strong to severe thunderstorms are possible Wednesday and Wednesday
night, in addition to another round of heavy rainfall. The primary
threat to life and property will continue to be flooding, but
damaging wind gusts and a few tornadoes cannot be ruled out. A risk
for tree damage and power outages is also possible, as winds will be
on the gusty side. Because of saturated soils, any additional
rainfall will be entirely runoff, exacerbating ongoing flooding.
For more information, please refer to the Flash Flood Watch product.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However...timely
reports of flooding will be greatly appreciated.

In the hours before

Special weather statement, Feb 10, 10:19 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1019 AM CST Mon Feb 10 2020

ALZ003-004-007-016-101830-
Franklin AL-Lawrence-Morgan-Cullman-
1019 AM CST Mon Feb 10 2020

...Significant Weather Advisory for Heavy Rainfall and Localized
Flooding across north central Alabama and northwest Alabama...

Showers and thunderstorms are producing heavy rainfall across north
central Alabama and northwest Alabama. Up to 2 inches is possible
through 1230pm CDT, which may cause localized flooding, especially
near drainage ditches, creeks, or streams.

If rising water begins to approach your location, move to higher
ground immediately. In addition, motorists should use caution, and
be alert for ponding on area roadways. Slow down to avoid
hydroplaning.

Stay tuned to NOAA Weather Radio, or a favorite local media outlet,
for further statements or updates from the National Weather Service
in Huntsville.

GH

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:20 AM CSTSpecial Weather StatementHUNLauderdale40 min
Feb 10, 3:34 AM CSTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more30 hr
Feb 10, 3:49 AM CSTSpecial Weather StatementHUNFranklin41 min
Feb 10, 9:23 AM CSTRiver Flood WarningHUNMadison40 hr
Feb 10, 9:23 AM CSTRiver Flood WarningHUNLawrence5 days
Feb 10, 11:30 AM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more12 hr
Feb 10, 1:18 PM CSTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall4 hr
Feb 10, 1:41 PM CSTRiver Flood WarningHUNLimestone, Morgan13 hr
Feb 10, 5:03 PM CSTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall6 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.